Modular symbols, Eisenstein series, and congruences
Journal de Théorie des Nombres de Bordeaux, Tome 26 (2014) no. 3, pp. 709-756.

Soient E une série d’Eisenstein et f une forme modulaire parabolique, de même niveau N. Supposons que E et f soient vecteurs propres pour les opérateurs de Hecke, et qu’ils soient tous les deux normalisés de sorte que a 1 (f)=a 1 (E)=1. Le résultat principal de cet article est le suivant : si E et f sont congruents modulo un idéal premier 𝔭p, alors les valeurs spéciales des fonctions L(E,χ,j) et L(f,χ,j) sont également congruentes modulo 𝔭. Plus précisement, on montre que

τ(χ¯)L(f,χ,j)(2πi)j-1Ωfsgn(E)τ(χ¯)L(E,χ,j)(2πi)jΩE(mod𝔭)

où le signe sgn(E) est ±1 et ne dépend que de E, et Ω f sgn(E) est la période canonique de f. Ici χ désigne un caractère primitif de Dirichlet de conducteur m, τ(χ ¯) une somme de Gauss, et j un entier tel que 0<j<k et (-1) j-1 ·χ(-1)=sgn(E). Enfin, Ω E est une unité 𝔭-adique indépendante de χ et de j. Ce résultat est une généralisation des travaux de Stevens et Vatsal en poids k=2.

Dans cet article on construit le symbole modulaire de E, et on calcule les valeurs spéciales. La dernière section conclut avec des exemples numériques du théorème principal.

Let E and f be an Eisenstein series and a cusp form, respectively, of the same weight k2 and of the same level N, both eigenfunctions of the Hecke operators, and both normalized so that a 1 (f)=a 1 (E)=1. The main result we prove is that when E and f are congruent mod a prime 𝔭 (which we take in this paper to be a prime of ¯ lying over a rational prime p>2), the algebraic parts of the special values L(E,χ,j) and L(f,χ,j) satisfy congruences mod the same prime. More explicitly, we prove that, under certain conditions,

τ(χ¯)L(f,χ,j)(2πi)j-1Ωfsgn(E)τ(χ¯)L(E,χ,j)(2πi)jΩE(mod𝔭)

where the sign of E is ±1 depending on E, and Ω f sgn(E) is the corresponding canonical period for f. Also, χ is a primitive Dirichlet character of conductor m, τ(χ ¯) is a Gauss sum, and j is an integer with 0<j<k such that (-1) j-1 ·χ(-1)=sgn(E). Finally, Ω E is a 𝔭-adic unit which is independent of χ and j. This is a generalization of earlier results of Stevens and Vatsal for weight k=2.

In this paper we construct the modular symbol attached to an Eisenstein series, and compute the special values. We give numerical examples of the congruence theorem stated above, and in the penultimate section we give the proof of the congruence theorem.

@article{JTNB_2014__26_3_709_0,
     author = {Heumann, Jay and Vatsal, Vinayak},
     title = {Modular symbols, {Eisenstein} series, and congruences},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {709--756},
     publisher = {Soci\'et\'e Arithm\'etique de Bordeaux},
     volume = {26},
     number = {3},
     year = {2014},
     doi = {10.5802/jtnb.886},
     mrnumber = {3320499},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/jtnb.886/}
}
TY  - JOUR
AU  - Heumann, Jay
AU  - Vatsal, Vinayak
TI  - Modular symbols, Eisenstein series, and congruences
JO  - Journal de Théorie des Nombres de Bordeaux
PY  - 2014
DA  - 2014///
SP  - 709
EP  - 756
VL  - 26
IS  - 3
PB  - Société Arithmétique de Bordeaux
UR  - http://www.numdam.org/articles/10.5802/jtnb.886/
UR  - https://www.ams.org/mathscinet-getitem?mr=3320499
UR  - https://doi.org/10.5802/jtnb.886
DO  - 10.5802/jtnb.886
LA  - en
ID  - JTNB_2014__26_3_709_0
ER  - 
Heumann, Jay; Vatsal, Vinayak. Modular symbols, Eisenstein series, and congruences. Journal de Théorie des Nombres de Bordeaux, Tome 26 (2014) no. 3, pp. 709-756. doi : 10.5802/jtnb.886. http://www.numdam.org/articles/10.5802/jtnb.886/

[1] J. Bellaïche, and S. Dasgupta, The p-adic L-functions of evil Eisenstein series, preprint, (2012).

[2] J.E. Cremona, Algorithms for Modular Elliptic Curves, Second ed. Cambridge: Cambridge University Press, (1997). | MR 1628193 | Zbl 0758.14042

[3] F. Diamond and J. Im, Modular Forms and Modular Curves, Conference Proceedings, Canadian Math. Soc., 17, (1995), 39–133. | MR 1357209 | Zbl 0853.11032

[4] E. Friedman, Ideal class groups in basic Z p 1 ××Z p s -extensions of abelian number fields, Invent. Math., 65, (1981/82), 425–440. | MR 643561 | Zbl 0495.12007

[5] R. Greenberg and G. Stevens, p-adic L-functions and p-adic Periods of Modular Forms, Invent. Math. 111, (1993), 407–447. | MR 1198816 | Zbl 0778.11034

[6] H. Hida, Elementary Theory of L-functions and Eisenstein series, Cambridge: Cambridge University Press, (1993). | MR 1216135 | Zbl 0942.11024

[7] H. Hida, Galois representations into Gl 2 (Z p [[X]] associated to ordinary cusp forms, Invent. Math. 85, (1985), 545-613. | MR 848685 | Zbl 0612.10021

[8] Y. Hirano, Congruences of modular forms and the Iwasawa λ-invariants, preprint, (2014). | MR 240053

[9] B. Mazur, On the Arithmetic of Special Values of L-functions, Invent. Math. 55, (1979), 207–240. | MR 553997 | Zbl 0426.14009

[10] T. Miyake, Modular Forms, New York: Springer-Verlag, (1989). | Zbl 0701.11014

[11] H.L. Montgomery and R.C. Vaughan, Multiplicative Number Theory I. Classical Theory, New York: Cambridge University Press, (2007). | MR 2378655 | Zbl 1245.11002

[12] A.A. Ogg, Modular Forms and Dirichlet Series, New York: W.A. Benjamin Inc., (1969). | MR 256993 | Zbl 0191.38101

[13] H. Rademacher, Topics in Analytic Number Theory, New York: Springer-Verlag, (1973). | MR 364103 | Zbl 0253.10002

[14] B. Schoeneberg, Elliptic Modular Functions, New York: Springer-Verlag, (1974). | MR 412107 | Zbl 0285.10016

[15] W.A. Stein, Modular Forms, a Computational Approach, Providence, RI: American Mathematical Society, (2007). | MR 2289048 | Zbl 1110.11015

[16] G. Stevens, Arithmetic on Modular Curves, Boston: Birkhauser, (1982). | MR 670070 | Zbl 0529.10028

[17] G. Stevens, The Eisenstein Measure and Real Quadratic Fields, Theorie des Nombres, Quebec, (1989), 887–927. | MR 1024612 | Zbl 0684.10028

[18] V. Vatsal, Canonical Periods and Congruence Formulae, Duke Math. J., 98, 2, (1999), 397–419. | MR 1695203 | Zbl 0979.11027

[19] A. Wiles, Modular elliptic curves and Fermat’s last theorem., Annals of Mathematics, 141, (1995), 443–551. | MR 1333035 | Zbl 0823.11029

Cité par Sources :